Alert archive / Texas / River Flood Warnings in 2018

River Flood Warning 19, NWS Midland/Odessa, TX

September 3, 2018Presidio County, Texas

NWS Midland/Odessa, TX issued this river flood warning at Sep 3, 2018, 11:46 PM CDT for Presidio County, Texas. It was in force for 34 hr.

The area

The outline as issued.

The facts

Issued
Sep 3, 2018, 11:46 PM CDT (04:46 UTC)
Expired
Sep 5, 2018, 10:00 AM CDT
In force
34 hr
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Flood severity
Moderate

County Presidio County, TX

The river

Written for the forecast point Rio Grande at Candelaria Crossing (CDET2).

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

836 
WGUS44 KMAF 040446
FLWMAF
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Midland/Odessa TX
1146 PM CDT Mon Sep 3 2018

...The National Weather Service in Midland has issued a flood warning
for the following rivers in Texas...

  Rio Grande at Candelaria 3N affecting Presidio County
  
.Recent rainfall over the Rio Grande watershed has once again caused 
river levels to rise above flood stage today. The river will reach 
moderate flood stage Tuesday morning, not falling below flood stage 
until late Tuesday evening.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists are urged to heed flood warnings, and exercise caution if 
traveling through this area.  Vehicle-related fatalities are the 
number one source of flood fatalities in West Texas and New Mexico.
If you encounter a flooded stretch of roadway, do not attempt to  
cross it.  You and your vehicle could be swept downstream in rushing 
floodwaters.  Turn around, don't drown!  

River levels are high.  Ranchers and farmers should move livestock 
and machinery out of flood-prone areas if time permits.

Keep in mind that any additional rainfall across the area could
significantly change the present forecast stage.

Additional information is available at:  www.weather.gov/midland

The next statement will be issued early Tuesday morning.

&&

TXC377-042045-
/O.NEW.KMAF.FL.W.0019.180904T0446Z-180905T1500Z/
/CDET2.2.ER.180904T0401Z.180904T0600Z.180905T0300Z.NR/
1146 PM CDT Mon Sep 3 2018

The National Weather Service in  has issued a 

* Flood Warning for 
  the Rio Grande at Candelaria 3N.
* until Wednesday morning, or until the warning is cancelled.
* At 11PM Monday the stage was 9.2 feet (2.8 meters).
* flooding is occurring and  flooding is forecast.
* Flood stage is 8.5 feet (2.6 meters).
* Forecast...The river will continue rising to near 11.7 feet (3.6 
  meters) by after midnight tomorrow.  The river will fall below 
  flood stage tomorrow late evening.
* Impact...At 12.0 feet (3.7 meters), the river continues to flood low
  areas oF FM 170.  The river will likely begin to affect homes on 
  the west side of the roadway.  Livestock and machinery along the 
  river will be impacted.

This crest compares to a previous crest of 11.7 feet (3.6 meters) on 
Oct 22 2015.

&&

Below are the latest river stages and forecasts (feet):

                   Bf  Fld  Observed                  Forecast
Location          Stg  Stg  Stage   Day  Time   Tue   Tue   Tue   Tue
                                                1AM   7AM   1PM   7PM
  Candelaria 3N   7.5  8.5    9.2   Mon 11 PM  11.7   8.9   8.8   8.6

Below are the latest river stages and forecasts (meters):

                   Bf  Fld  Observed                  Forecast
Location          Stg  Stg  Stage   Day  Time   Tue   Tue   Tue   Tue
                                                1AM   7AM   1PM   7PM
  Candelaria 3N   2.3  2.6    2.8   Mon 11 PM   3.6   2.7   2.7   2.6

&&

LAT...LON 3057 10504 3069 10492 3022 10463 2980 10451 2975 10465


$$
3 follow-up statements
750 
WGUS84 KMAF 040706
FLSMAF
Flood Statement
National Weather Service Midland/Odessa TX
206 AM CDT Tue Sep 4 2018

...The Flood Warning continues for the following rivers in Texas...

  Rio Grande at Candelaria 3N affecting Presidio County
  Rio Grande above Presidio 6WNW affecting Presidio County
  
.Recent rains in the Rio Grande watershed have caused elevated 
river levels and flooding from Candelaria to downstream of Presidio.
River levels will remain at present levels until later this morning
when they will subside. The Rio Grande is not expected to go below
flood stage until tonight or early Wednesday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists are urged to heed flood warnings, and exercise caution if 
traveling through this area.  Vehicle-related fatalities are the 
number one source of flood fatalities in West Texas and New Mexico.
If you encounter a flooded stretch of roadway, do not attempt to  
cross it.  You and your vehicle could be swept downstream in rushing 
floodwaters.  Turn around, don't drown!  

River levels are high.  Ranchers and farmers should move livestock 
and machinery out of flood-prone areas if time permits.

Keep in mind that any additional rainfall across the area could
significantly change the present forecast stage.

Additional information is available at:  www.weather.gov/midland

The next statement will be issued later this morning.

&&

TXC377-042305-
/O.EXT.KMAF.FL.W.0019.000000T0000Z-180905T1830Z/
/CDET2.1.ER.180904T0401Z.180904T0615Z.180905T0630Z.NO/
206 AM CDT Tue Sep 4 2018

...Flood Warning extended until Wednesday afternoon...The Flood 
Warning continues for
  the Rio Grande at Candelaria 3N.
* until Wednesday afternoon, or until the warning is cancelled.
* At  1AM Tuesday the stage was 9.7 feet (2.9 meters).
* flooding is occurring and  flooding is forecast.
* Flood stage is 8.5 feet (2.6 meters).
* Forecast...The river will continue to fall to below flood stage by 
  after midnight tomorrow.
* Impact...At 12.0 feet (3.7 meters), the river continues to flood low
  areas oF FM 170.  The river will likely begin to affect homes on 
  the west side of the roadway.  Livestock and machinery along the 
  river will be impacted.

This crest compares to a previous crest of 9.3 feet (2.8 meters) on 
Jul 10 2018.

&&

Below are the latest river stages and forecasts (feet):

                   Bf  Fld  Observed                  Forecast
Location          Stg  Stg  Stage   Day  Time   Tue   Tue   Tue   Wed
                                                7AM   1PM   7PM   1AM
  Candelaria 3N   7.5  8.5    9.7   Tue  1 AM   9.3   8.9   8.8   8.6

Below are the latest river stages and forecasts (meters):

                   Bf  Fld  Observed                  Forecast
Location          Stg  Stg  Stage   Day  Time   Tue   Tue   Tue   Wed
                                                7AM   1PM   7PM   1AM
  Candelaria 3N   2.3  2.6    2.9   Tue  1 AM   2.8   2.7   2.7   2.6

&&

LAT...LON 3057 10504 3069 10492 3022 10463 2980 10451 2975 10465


$$

TXC377-042305-
/O.EXT.KMAF.FL.W.0015.000000T0000Z-180906T1000Z/
/PIOT2.1.ER.180902T0353Z.180902T0445Z.180905T2200Z.NO/
206 AM CDT Tue Sep 4 2018

...Flood Warning extended until late Wednesday night...The Flood 
Warning continues for
  the Rio Grande above Presidio 6WNW.
* until late Wednesday night, or until the warning is cancelled.
* At  1AM Tuesday the stage was 9.8 feet (3.0 meters).
* flooding is occurring and  flooding is forecast.
* Flood stage is 9.0 feet (2.7 meters).
* Forecast...The river will continue rising to near 10.3 feet (3.1 
  meters) by this morning.  The river will fall below flood stage 
  tomorrow afternoon.
* Impact...At 9.0 feet (2.7 meters), the river reaches minor flood 
  stage, and flooding between the levees occurs.  No damage to 
  structures is expected.

This crest compares to a previous crest of 9.4 feet (2.9 meters) on 
Aug 13 2018.

&&

Below are the latest river stages and forecasts (feet):

                   Bf  Fld  Observed                  Forecast
Location          Stg  Stg  Stage   Day  Time   Tue   Tue   Tue   Wed
                                                7AM   1PM   7PM   1AM
  Presidio 6WNW   6.0  9.0    9.8   Tue  1 AM  10.3  10.2   9.9   9.6

Below are the latest river stages and forecasts (meters):

                   Bf  Fld  Observed                  Forecast
Location          Stg  Stg  Stage   Day  Time   Tue   Tue   Tue   Wed
                                                7AM   1PM   7PM   1AM
  Presidio 6WNW   1.8  2.7    3.0   Tue  1 AM   3.1   3.1   3.0   2.9

&&

LAT...LON 2975 10465 2980 10451 2963 10437 2951 10446 2957 10453


$$
142 
WGUS84 KMAF 041404
FLSMAF
Flood Statement
National Weather Service Midland/Odessa TX
904 AM CDT Tue Sep 4 2018

...The Flood Warning continues for the following rivers in Texas...

  Rio Grande at Candelaria 3N affecting Presidio County
  Rio Grande above Presidio 6WNW affecting Presidio County
  
Recent rains over the Rio Grande have caused elevated river levels 
and flooding from Candelaria to downstream of Presidio. River levels 
at Candelaria 3N are rapidly falling, but they are expected to remain 
in flood stage for another day or so. Levels at Presidio 6 WNW will 
also remain above flood criteria for a day or two. Therefore, both 
flood warnings are being continued.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists are urged to heed flood warnings, and exercise caution if 
traveling through this area.  Vehicle-related fatalities are the 
number one source of flood fatalities in West Texas and New Mexico.
If you encounter a flooded stretch of roadway, do not attempt to  
cross it.  You and your vehicle could be swept downstream in rushing 
floodwaters.  Turn around, don't drown!  

River levels are high.  Ranchers and farmers should move livestock 
and machinery out of flood-prone areas if time permits.

Keep in mind that any additional rainfall across the area could
significantly change the present forecast stage.

Additional information is available at:  www.weather.gov/midland

The next statement will be issued later this afternoon.

&&

TXC377-050604-
/O.EXT.KMAF.FL.W.0019.000000T0000Z-180905T1800Z/
/CDET2.1.ER.180904T0401Z.180904T0615Z.180905T0600Z.NO/
904 AM CDT Tue Sep 4 2018

The Flood Warning continues for
  the Rio Grande at Candelaria 3N.
* until Wednesday afternoon, or until the warning is cancelled.
* At  8AM Tuesday the stage was 8.6 feet (2.6 meters).
* flooding is occurring and  flooding is forecast.
* Flood stage is 8.5 feet (2.6 meters).
* Forecast...The river will continue rising to near 8.7 feet (2.7 
  meters) by this afternoon.  The river will fall below flood stage 
  after midnight tomorrow.
* Impact...At 8.5 feet (2.6 meters), the river reaches minor flood 
  stage, possibly resulting in flooding of FM 170 in low areas.  
  Homes in Candelaria are not expected to be affected.  Farmers and 
  ranchers need to remain alert to the weather and river conditions 
  as livestock and machinery may need to be moved to higher ground.

This crest compares to a previous crest of 9.3 feet (2.8 meters) on 
Jul 10 2018.

&&

Below are the latest river stages and forecasts (feet):

                   Bf  Fld  Observed                  Forecast
Location          Stg  Stg  Stage   Day  Time   Wed   Thu   Fri   Sat
                                                7AM   7AM   7AM   7AM
  Candelaria 3N   7.5  8.5    8.6   Tue  8 AM   8.0   7.1   7.0   7.0

Below are the latest river stages and forecasts (meters):

                   Bf  Fld  Observed                  Forecast
Location          Stg  Stg  Stage   Day  Time   Wed   Thu   Fri   Sat
                                                7AM   7AM   7AM   7AM
  Candelaria 3N   2.3  2.6    2.6   Tue  8 AM   2.4   2.2   2.1   2.1

&&

LAT...LON 3057 10504 3069 10492 3022 10463 2980 10451 2975 10465


$$

TXC377-050604-
/O.EXT.KMAF.FL.W.0015.000000T0000Z-180906T1400Z/
/PIOT2.1.ER.180902T0353Z.180902T0445Z.180906T0200Z.NO/
904 AM CDT Tue Sep 4 2018

...Flood Warning extended until Thursday morning...The Flood Warning 
continues for
  the Rio Grande above Presidio 6WNW.
* until Thursday morning, or until the warning is cancelled.
* At  8AM Tuesday the stage was 9.7 feet (3.0 meters).
* flooding is occurring and  flooding is forecast.
* Flood stage is 9.0 feet (2.7 meters).
* Impact...At 9.0 feet (2.7 meters), the river reaches minor flood 
  stage, and flooding between the levees occurs.  No damage to 
  structures is expected.

This crest compares to a previous crest of 9.4 feet (2.9 meters) on 
Aug 13 2018.

&&

Below are the latest river stages and forecasts (feet):

                   Bf  Fld  Observed                  Forecast
Location          Stg  Stg  Stage   Day  Time   Wed   Thu   Fri   Sat
                                                7AM   7AM   7AM   7AM
  Presidio 6WNW   6.0  9.0    9.7   Tue  8 AM   9.4   8.4   6.9   6.3

Below are the latest river stages and forecasts (meters):

                   Bf  Fld  Observed                  Forecast
Location          Stg  Stg  Stage   Day  Time   Wed   Thu   Fri   Sat
                                                7AM   7AM   7AM   7AM
  Presidio 6WNW   1.8  2.7    3.0   Tue  8 AM   2.9   2.6   2.1   1.9

&&

LAT...LON 2975 10465 2980 10451 2963 10437 2951 10446 2957 10453


$$
831 
WGUS84 KMAF 041924
FLSMAF
Flood Statement
National Weather Service Midland/Odessa TX
224 PM CDT Tue Sep 4 2018

...The Flood Warning is cancelled for the following rivers in 
Texas...

  Rio Grande at Candelaria 3N affecting Presidio County
...The Flood Warning continues for the following rivers in Texas...

  Rio Grande above Presidio 6WNW affecting Presidio County
  
Recent rain across Presidio county caused some flooding on the Rio Grande.  
the Rio Grande at Presidio remains above flood stage but Candelaria has
fallen below flood stage and thus the warning there is being cancelled.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists are urged to heed flood warnings, and exercise caution if 
traveling through this area.  Vehicle-related fatalities are the 
number one source of flood fatalities in West Texas and New Mexico.
If you encounter a flooded stretch of roadway, do not attempt to  
cross it.  You and your vehicle could be swept downstream in rushing 
floodwaters.  Turn around, don't drown!  

River levels are high.  Ranchers and farmers should move livestock 
and machinery out of flood-prone areas if time permits.

Keep in mind that any additional rainfall across the area could
significantly change the present forecast stage.

Additional information is available at:  www.weather.gov/midland

The next statement will be issued later tonight or Wednesday.

&&

TXC377-041954-
/O.CAN.KMAF.FL.W.0019.000000T0000Z-180905T1800Z/
/CDET2.1.ER.180904T0401Z.180904T0615Z.180904T1352Z.NO/
224 PM CDT Tue Sep 4 2018

The Flood Warning is cancelled for
  the Rio Grande at Candelaria 3N.
* At  2PM Tuesday the stage was 8.3 feet (2.5 meters).
* Fell below flood stage at  8:52 AM Tuesday.
* Flood stage is 8.5 feet (2.6 meters).
* Forecast...The river will continue to fall to 7.8 feet (2.4 meters)
  by tomorrow morning.
* Impact...At 8.5 feet (2.6 meters), the river reaches minor flood 
  stage, possibly resulting in flooding of FM 170 in low areas.  
  Homes in Candelaria are not expected to be affected.  Farmers and 
  ranchers need to remain alert to the weather and river conditions 
  as livestock and machinery may need to be moved to higher ground.

This crest compares to a previous crest of 9.3 feet (2.8 meters) on 
Jul 10 2018.

&&

Below are the latest river stages and forecasts (feet):

                   Bf  Fld  Observed                  Forecast
Location          Stg  Stg  Stage   Day  Time   Wed   Thu   Fri   Sat
                                                7AM   7AM   7AM   7AM
  Candelaria 3N   7.5  8.5    8.3   Tue  2 PM   7.8   7.1   7.0   7.0

Below are the latest river stages and forecasts (meters):

                   Bf  Fld  Observed                  Forecast
Location          Stg  Stg  Stage   Day  Time   Wed   Thu   Fri   Sat
                                                7AM   7AM   7AM   7AM
  Candelaria 3N   2.3  2.6    2.5   Tue  2 PM   2.4   2.2   2.1   2.1

&&

LAT...LON 3057 10504 3069 10492 3022 10463 2980 10451 2975 10465


$$

TXC377-051123-
/O.EXT.KMAF.FL.W.0015.000000T0000Z-180906T1000Z/
/PIOT2.1.ER.180902T0353Z.180902T0445Z.180905T2200Z.NO/
224 PM CDT Tue Sep 4 2018

The Flood Warning continues for
  the Rio Grande above Presidio 6WNW.
* until late Wednesday night, or until the warning is cancelled.
* At  2PM Tuesday the stage was 9.6 feet (2.9 meters).
* flooding is occurring and  flooding is forecast.
* Flood stage is 9.0 feet (2.7 meters).
* Forecast...The river will continue to fall to below flood stage by 
  tomorrow afternoon.
* Impact...At 9.0 feet (2.7 meters), the river reaches minor flood 
  stage, and flooding between the levees occurs.  No damage to 
  structures is expected.

This crest compares to a previous crest of 9.4 feet (2.9 meters) on 
Aug 13 2018.

&&

Below are the latest river stages and forecasts (feet):

                   Bf  Fld  Observed                  Forecast
Location          Stg  Stg  Stage   Day  Time   Wed   Thu   Fri   Sat
                                                7AM   7AM   7AM   7AM
  Presidio 6WNW   6.0  9.0    9.6   Tue  2 PM   9.3   8.3   6.8   6.3

Below are the latest river stages and forecasts (meters):

                   Bf  Fld  Observed                  Forecast
Location          Stg  Stg  Stage   Day  Time   Wed   Thu   Fri   Sat
                                                7AM   7AM   7AM   7AM
  Presidio 6WNW   1.8  2.7    2.9   Tue  2 PM   2.8   2.5   2.1   1.9

&&

LAT...LON 2975 10465 2980 10451 2963 10437 2951 10446 2957 10453


$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this river flood warning went out at Sep 3, 6:32 PM CDT, 5 hours 14 minutes earlier.

Area forecast discussion, Sep 3, 6:32 PM CDT, 5 hours 14 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
632 PM CDT Mon Sep 3 2018

.DISCUSSION...

&&

.AVIATION...
VFR conditions will prevail except MVFR conditions possible in
storms. Have included TSRA this evening at CNM and HOB. Otherwise
wind will primarily be SE except around outflows.

&&

.PREV DISCUSSION... /issued 248 PM CDT Mon Sep 3 2018/

DISCUSSION...As of 2:30 PM CDT Labor Day...KMAF radar is indc
scattered convection in a semi-circle from the Edwards Plateau
..to the Glass/Davis Mtns...the Guadalupe Mtns...and to northern
Lea County. There are a few weak cells moving across Glasscock/
Mitchell/Scurry Counties.

IR imagery does show cirrus outflow moving north into the Permian
Basin. Simple Water Vapor RGB imagery shows the ridge centered
from the mid-Atlantic Coast to the central Gulf Coast. A weak
baggy trof is over the southern Rockies with the westerlies over
the northern tier of states.

Well...the 12Z models did not do another full fledged flip
flop...let's call it a semi flip flop. With the model
inconsistencies have kept the forecast pretty general with mainly
chance pops over the CWA as weak impulses moves over west central
Texas. Any thunderstorms could bring locally heavy rain. With the
trof placement expect the heaviest widespread precipitation to
the east of the CWA. Have went with a little higher pops for the
end of the week as it appears that stronger impulses will move
north over the area with a trof between ridges centered along the
mid Atlantic Coast and along the Southern CA Coast. Have kept
temps a little below normal for the week (normal for MAF is 89).

Rain chances start to slowly wind down over the weekend as the
weak trof lifts northeast. By next Monday have kept the Permian
Basin and points north dry.

A potential wild card is TS Gordon just entering the Gulf after
moving thru the Florida Keys. Whereas our area will not feel any
direct affects from this tropical cyclone...if it strengthens more
than expected or moves it a little further west (see
www.nhc.noaa.gov) the CWA might get enough subsidence from the
system to decrease our rain chances the middle of the week.

Strobin

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     69  89  70  85 /  50  30  50  50
Carlsbad                       66  91  70  86 /  30  20  30  30
Dryden                         71  90  73  89 /  30  20  50  50
Fort Stockton                  68  91  70  88 /  30  20  30  30
Guadalupe Pass                 62  83  66  79 /  30  20  50  50
Hobbs                          65  87  68  82 /  40  20  50  40
Marfa                          57  82  62  81 /  30  30  30  30
Midland Intl Airport           69  90  70  86 /  40  30  40  40
Odessa                         69  90  70  86 /  30  30  40  40
Wink                           69  92  71  89 /  30  20  30  30

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&
Hazardous weather outlook, Sep 3, 2:34 PM CDT, 9 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
234 PM CDT Mon Sep 3 2018

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-041945-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-
Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos-
Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-
Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau-
Big Bend Area-Terrell-Guadalupe Mountains-
234 PM CDT Mon Sep 3 2018 /134 PM MDT Mon Sep 3 2018/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...This Afternoon and Tonight

Showers and thunderstorms are expected across much of the area this
afternoon and tonight. Heavy rainfall with localized flash flooding
is possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Showers and thunderstorms will remain possible over much of
southeast New Mexico and southwest Texas Tuesday through at least
Wednesday. Rainfall could be heavy at times, with localized flash
flooding possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
http://weather.gov/midland

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 3, 9:55 PM CDTAreal Flood AdvisoryMAFAndrews, Gaines3 hr

Nearby

River Flood Warnings in Texas, 2018Every river flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the gauge from the NWS water service and the USGS.